Winter Storm, Jefferson
- When
- February 15, 1:00 PM EST to February 17, 12:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.999, -76.052 (the zone’s center; the record gives no point)
A storm system tracking out of the Tennessee Valley northeast to Central and Eastern New York brought a variety of winter weather to the Buffalo forecast area. While areas south and southeast of Lake Ontario changed to rain and received less winter weather overall, Jefferson and Lewis counties took the brunt of the snow and ice associated with the system.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A storm system tracking out of the Tennessee Valley northeast to Central and Eastern New York brought a variety of winter weather to the Buffalo forecast area. While areas south and southeast of Lake Ontario changed to rain and received less winter weather overall, Jefferson and Lewis counties took the brunt of the snow and ice associated with the system. The track and proximity of the storm system allowed enough warm air to push north into the southern portion of the Buffalo forecast area to change the snow to rain. Freezing rain and snow was the primary precipitation type for Lewis and Jefferson county, where Winter Storm Warnings were in effect for this event.
Snowfall amounts for this event include: 14.8 inches in La Fargeville, 11.7 inches in Copenhagen, and 8.0 inches in Lowville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 15, 10:02 AM EST, 2 hours 58 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
1002 AM EST Sat Feb 15 2025
.SYNOPSIS...
An impactful storm system will lumber its way from the southern
plains to directly over us by daybreak Sunday. This feature will
spread accumulating snow over the whole region today, then the
precipitation will change to a wintry mix tonight with many of the
western counties completely turning over to a period of just rain.
In the wake of the deep storm system, the precipitation will change
back to just snow later Sunday and Sunday night. Arctic air
featuring widespread sub zero wind chills will follow for the first
half of the work week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Complex low pressure system evolving in the central and southern
plains will become better organized as it moves into the lower
Mississippi Valley late today. Increasing moisture and ascent
associated with an inverted surface trough extending northeast
from the low will initially spread an area of light snow into
the region through the day today. While the snow will generally
be light in intensity, it should be steady enough to support a 1
to 3 inch accumulation by the end of the day.
Low pressure will emerge out of the lower Mississippi valley into
the Ohio Valley tonight with a large scale band of deformation
fueled by better moisture and more favorable ascent. Warm advection
ahead of this system will not only help in producing more widespread
precipitation, but it will moderate the environment to the point
where the snow will fairly quickly change to a mix of sleet and
freezing rain from south to north. It continues to appear that most
of western New York will transition over to rain after midnight. An
area of lower confidence will be found across the counties lining
the south shore of Lake Ontario and across the North country, where
various model track solutions include a more southerly track that
would keep the precipitation as mainly snow near and east of Lake
Ontario. Snow and sleet accumulations will range from an inch or so
over the western counties where warming temperatures will occur, to
a 3 to 5 inch snowfall across the North Country where the
precipitation is likely to remain mostly in the form of snow. In
between these two areas will be a stripe of possible ice accums of
up to a third of an inch.
A variety of precipitation types will continue Sunday morning with
rain favored across the western counties, with more mixed
precipitation and snow for counties nearer to and to the east of
Lake Ontario. Additional snow and ice accumulations will occur
during this time.
This rain and mixed precipitation will go back to snow from west to
east through the afternoon as a sharp cold front passes across the
region. One concern is the falling temperatures of perhaps 10
degrees in just a few hours which these now mid 20 temperatures
would create a flash freeze on roads, especially where rain occurs
and cleans off the salt.
A winter weather advisory remains is in effect for most of the area
during this time period, with an upgrade to a winter storm warning
for Jefferson and Lewis counties where a more impactful snowfall is
expected.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
A deepening sub 980mb sfc low will departs off to our northeast
Sunday evening. Moist W-NW cyclonic flow behind the exiting low will
continue to support lake enhanced snows Sunday evening which then
slowly transition over to pure lake effect on Monday. Before we dive
deeper into the lake effect lets talk about the potential for strong
gusty winds Sunday night and Monday. Guidance continues to show a
strengthening LLJ (+55 Knots at 850 mb) sunday night. This coupled
with decent isallobaric pressure rises and a tight pressure gradient
across the region will support gusts up to 50 mph or greater. The
strongest winds will be found southeast of Lake Ontario across the
Finger Lakes region and the higher terrain across much of the
forecast area.
Now back to lake effect...deepening colder air will send H850 T's
down to -18C to -20C across the Lower Lakes. Equilibrium levels climb
Sunday night from 5K feet to north of 10K on Monday off Lake
Ontario. Given upstream connections becoming established from Lake
Huron across Lake Ontario 'significant' lake effect snows will be
possible for Wayne, N. Cayuga, and Oswego County. Off Lake
Erie...not quite as favorable parameters and a shorter fetch will
limit snowfall accumulations. Lake effect snows will continue Monday
night off Lake Ontario through atleast Tuesday night, then falling
equilibrium levels and drier air working in at the lower levels will
bring diminish returns as we head into Wednesday.
Last but not least...temps will quickly fall off into the teens and
single digits Sunday night. Factoring in the wind, wind chills will
be found around zero to well below zero late Sunday night which will
continue into Monday or even longer. Highs both Monday and Tuesday
will likely 'not' climb out of the teens. Lows Monday night will be
in the single digits. Tuesday night will be even colder but not as
windy, with lows below zero east of Lake Ontario to single digits
elsewhere.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Surface high pressure will build east across the Great Lakes
Wednesday, drying out the lower levels and acting to diminish the
lake effect snow.
The next mid-level closed low will dive southeast across the Great
Lakes and then pivot across the Ohio Valley before lifting northeast
into the Northeast/northern Atlantic. As such, the next Colorado low
will slide across the southeastern United States before lifting
northeast along the Eastern Seaboard Wednesday night through Friday.
While this is the general pattern, the exact location of the low
will dictate the weather for the area. A western more track will
support chances for snow, while an eastern track in the Atlantic
will keep the area dry. Will have to keep an eye this system as the
week progresses.
Otherwise, temperatures will start off on the colder side Tuesday
with highs in the low to mid teens. Temperatures will then modulate
throughout the rest of the week and warm into the upper teens to low
20s by Friday.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A far reaching storm system developing over the southern plains and
Lower Mississippi valley will help to generate a widespread snowfall
across the entire region today. The shield of steady snow will make
its way across the southern tier this morning and will progressively
spread to the northeast through the afternoon. Conditions will
SIGNIFICANTLY deteriorate in the process with cigs dropping to IFR
to MVFR levels and vsbys solidly in the LIFR to IFR range by early
afternoon.
Snow will transition to a mix of sleet and freezing rain from south
to north across western NY this evening. The wintry mix will
eventually turn to rain overnight. LIFR to IFR conditions will
continue across the region.
The snowfall could impact ground operations this afternoon through
this evening.
IFR to LIFR conditions will then be in place tonight...as the snow
will transition to a wintry mix from north to south. The change over
will continue to just rain across the Southern Tier and Finger
Lakes...and possibly as far north as the south shore of Lake
Ontario.
Outlook...
Sunday...IFR/LIFR in mixed wintry precipitation that will change
back to snow in the afternoon.
Monday and Tuesday...VFR/MVFR. Lake effect snow showers likely
southeast of the lakes.
Wednesday...Mainly VFR.
&&
.MARINE...
East to southeast winds will freshen throughout on the lower Great
Lakes today, especially on Lake Ontario.
As a deepening storm system approaches from the Ohio valley tonight,
easterly winds will continue to strengthen, mainly on Lake Ontario
where a period of gales will occur over the western half of the lake
for which a gale warning has been issued.
Gale force winds from the west will become increasingly likely
Sunday night through Monday, as the storm system exits across New
England and the Canadian maritimes. A gale watch continues on Lake
Ontario to cover this potential risk.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 1 AM EST Monday for NYZ001>005-
010>014-019>021-085.
Winter Weather Advisory until 1 AM EST Monday for NYZ006.
Winter Storm Warning until 1 AM EST Monday for NYZ007-008.
MARINE...Gale Warning from 6 AM to 4 PM EST Sunday for LOZ042-043-062-
063.
Gale Watch from Sunday evening through late Monday night
for LOZ042>045-062>065.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...AR
LONG TERM...AR
AVIATION...RSH
MARINE...RSH/TMAHazardous Weather Outlook National Weather Service Buffalo NY 541 AM EST Sat Feb 15 2025 NYZ001>005-010>014-019>021-085-161045- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 541 AM EST Sat Feb 15 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 1 AM EST MONDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Behind a strong storm system west to northwest winds will increase with gusts to 45 mph or stronger Sunday night through Monday night. This, combined with the cold air temperatures could also lead to cold weather headlines with wind chills dropping to -15F by Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-161045- Jefferson-Lewis- 541 AM EST Sat Feb 15 2025 ...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST MONDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Behind a strong storm system west to northwest winds will increase with gusts to 45 mph or stronger Sunday night through Monday night. This, combined with the cold air temperatures could also lead to cold weather headlines with wind chills dropping to -20F by Monday night. The potential also exists for significant lake effect snow Sunday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-161045- Oswego- 541 AM EST Sat Feb 15 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST MONDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Behind a strong storm system west to northwest winds will increase with gusts to 45 mph or stronger Sunday night through Monday night. This, combined with the cold air temperatures could also lead to cold weather headlines with wind chills dropping to -20F by Monday night. The potential also exists for significant lake effect snow Sunday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-SLZ022-024-161045- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 541 AM EST Sat Feb 15 2025 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-161045- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 541 AM EST Sat Feb 15 2025 ...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042-043-062-063-161045- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 541 AM EST Sat Feb 15 2025 ...GALE WARNING IN EFFECT FROM 6 AM TO 4 PM EST SUNDAY... ...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237339, 1237340.